Alert archive / Texas / Wind Advisories in 2008

Wind Advisory 20, NWS Amarillo, TX

December 26, 20088 counties in Texas; Cimarron County, Texas County, Oklahoma

NWS Amarillo, TX issued this wind advisory at Dec 26, 2008, 10:34 AM CST for 8 counties in Texas; Cimarron County, Texas County, Oklahoma. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Dec 26, 2008, 10:34 AM CST (16:34 UTC)
Expired
Dec 26, 2008, 6:43 PM CST
In force
8 hr
Issued by
NWS Amarillo, TX

Counties Cimarron County, OK, Texas County, OK, Dallam County, TX, Deaf Smith County, TX, Hartley County, TX, Moore County, TX, Oldham County, TX, Potter County, TX, Randall County, TX, Sherman County, TX

The radar

The Amarillo radar (KAMA), 81 km from the middle of the area, began a volume at 16:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 4.6 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2008-12-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2008-12-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 341 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2590 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
341 m²/s²
0-3 km storm-relative helicity
287 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS74 KAMA 261634
NPWAMA

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE AMARILLO TX
1034 AM CST FRI DEC 26 2008

...STRONG WINDS TODAY ACROSS THE WESTERN OKLAHOMA AND NORTHWEST TEXAS
PANHANDLES...

.A STRONG PRESSURE GRADIENT WILL CONTINUE TO TIGHTEN TODAY CREATING
GUSTY WINDS ACROSS THE WESTERN OKLAHOMA AND NORTHWEST TEXAS PANHANDLES.
WIND SPEEDS WILL CONTINUE TO INCREASE THROUGHOUT THE AFTERNOON HOURS
BEFORE SUBSIDING AROUND SUNSET.

OKZ001-TXZ001-006-270100-
/O.NEW.KAMA.WI.Y.0020.081226T1634Z-081227T0100Z/
CIMARRON-DALLAM-HARTLEY-
INCLUDING THE CITIES OF...BOISE CITY...KEYES...DALHART...
HARTLEY...CHANNING
1034 AM CST FRI DEC 26 2008

...WIND ADVISORY IN EFFECT UNTIL 7 PM CST THIS EVENING...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 7 PM CST THIS EVENING FOR THE
WESTERN OKLAHOMA AND NORTHWEST TEXAS PANHANDLES.

A SURFACE TROUGH WILL CONTINUE TO STRENGTHEN TODAY ACROSS THE
PANHANDLES IN ADVANCE OF A COLD FRONT. SUSTAINED WIND SPEEDS WILL
BE AROUND 35 MPH WITH HIGHER GUSTS. THE STRONG WINDS WILL BEGIN TO
DECREASE AROUND SUNSET.

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

$$

BEAL
2 follow-up statements
000 
WWUS74 KAMA 261926
NPWAMA

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE AMARILLO TX
126 PM CST FRI DEC 26 2008

...STRONG WINDS TODAY ACROSS THE WESTERN OKLAHOMA AND NORTHWEST
TEXAS PANHANDLES...

.A STRONG PRESSURE GRADIENT WILL CONTINUE TO TIGHTEN THIS AFTERNOON CREATING
GUSTY WINDS ACROSS THE WESTERN AND CENTRAL OKLAHOMA PANHANDLE AND THE
WESTERN TEXAS PANHANDLE. WIND SPEEDS WILL CONTINUE TO INCREASE
THROUGHOUT THE AFTERNOON HOURS BEFORE SUBSIDING AROUND SUNSET.

OKZ002-TXZ002-007-011-012-016-017-270100-
/O.EXA.KAMA.WI.Y.0020.000000T0000Z-081227T0100Z/
TEXAS-SHERMAN-MOORE-OLDHAM-POTTER-DEAF SMITH-RANDALL-
INCLUDING THE CITIES OF...GUYMON...STRATFORD...DUMAS...VEGA...
AMARILLO...HEREFORD...CANYON
126 PM CST FRI DEC 26 2008

...WIND ADVISORY IN EFFECT UNTIL 7 PM CST THIS EVENING...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS EXPANDED THE WIND
ADVISORY EASTWARD TO INCLUDE THE CENTRAL OKLAHOMA PANHANDLE AND THE
WESTERN TEXAS PANHANDLE...WHICH IS IN EFFECT UNTIL 7 PM CST THIS
EVENING.

A SURFACE TROUGH WILL CONTINUE TO STRENGTHEN THIS AFTERNOON ACROSS
THE PANHANDLES IN ADVANCE OF A COLD FRONT. SUSTAINED WIND SPEEDS WILL
BE AROUND 35 MPH WITH HIGHER GUSTS. THE STRONG WINDS WILL BEGIN TO
DECREASE AROUND SUNSET.

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

$$

OKZ001-TXZ001-006-270100-
/O.CON.KAMA.WI.Y.0020.000000T0000Z-081227T0100Z/
CIMARRON-DALLAM-HARTLEY-
INCLUDING THE CITIES OF...BOISE CITY...KEYES...DALHART...
HARTLEY...CHANNING
126 PM CST FRI DEC 26 2008

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CST THIS EVENING...

A WIND ADVISORY REMAINS IN EFFECT FOR THE WESTERN OKLAHOMA PANHANDLE
AND THE NORTHWEST TEXAS PANHANDLE UNTIL 7 PM CST THIS EVENING.

A SURFACE TROUGH WILL CONTINUE TO STRENGTHEN THIS AFTERNOON ACROSS
THE PANHANDLES IN ADVANCE OF A COLD FRONT. SUSTAINED WIND SPEEDS WILL
BE AROUND 35 MPH WITH HIGHER GUSTS. THE STRONG WINDS WILL BEGIN TO
DECREASE AROUND SUNSET.

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

$$

GOEHRING
000 
WWUS74 KAMA 270043
NPWAMA

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE AMARILLO TX
643 PM CST FRI DEC 26 2008

...WINDS ARE DIMINISHING...

.WIND SPEEDS WILL CONTINUE TO DECREASE THIS EVENING TO VALUES BELOW
WIND ADVISORY CRITERIA. STRONG WINDS ARE NO LONGER EXPECTED.

OKZ001-002-TXZ001-002-006-007-011-012-016-017-270145-
/O.CAN.KAMA.WI.Y.0020.000000T0000Z-081227T0100Z/
CIMARRON-TEXAS-DALLAM-SHERMAN-HARTLEY-MOORE-OLDHAM-POTTER-
DEAF SMITH-RANDALL-
INCLUDING THE CITIES OF...BOISE CITY...KEYES...GUYMON...DALHART...
STRATFORD...HARTLEY...CHANNING...DUMAS...VEGA...AMARILLO...
HEREFORD...CANYON
643 PM CST FRI DEC 26 2008

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS CANCELLED THE WIND
ADVISORY WHICH WAS IN EFFECT FOR THE WESTERN PARTS OF THE PANHANDLES.

WIND SPEEDS THIS EVENING ARE EXPECTED TO REMAIN BELOW THE ADVISORY
THRESHOLD OF 35 MPH.

$$

JC

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this wind advisory went out at Dec 26, 5:29 AM CST, 5 hours 5 minutes earlier.

Area forecast discussion, Dec 26, 5:29 AM CST, 5 hours 5 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
529 AM CST FRI DEC 26 2008

.DISCUSSION...
LOOKS LIKE THE WIND MACHINE WILL CRANK UP ONCE AGAIN TODAY AS TIGHT
PRESSURE GRADIENT PERSISTS. SFC SPEEDS MAY APPROACH WIND ADVISORY
CRITERIA LATER TODAY...BUT WHERE...WHEN...AND IF ARE THE
UNCERTAINTIES AT THIS TIME. PRELIMINARY INDICATIONS ARE THAT PERHAPS
NWRN HALF OF FCST AREA STANDS THE BEST CHANCE TO REACH WIND ADVISORY
CRITERIA...IF IT OCCURS. IN COORDINATION WITH SURROUNDING OFFICES AND
DUE TO UNCERTAINTY STILL...HAVE OPTED NOT TO ISSUE FOR THIS PCKG.
NEXT SHIFT WILL NEED TO WATCH CAREFULLY.

SFC COLD FRONT AND ASSOCIATED VIGOROUS UPPER LEVEL SHORTWAVE TROF
WILL MOVE THRU THE REGION LATER TONIGHT AND SATURDAY MORNING.
RETAINED SLGT CHC POPS NRN ZONES TNGT...AND ALL SECTIONS SATURDAY
MORNING. PRECIP TNGT WILL START OUT AS RAIN...THEN CHANGE TO SNOW
FROM W TO E ACROSS NRN SECTIONS. WITH STRONG COLD AIR ADVECTION ON
SATURDAY...BELIEVE ANY PRECIP THAT FALLS DURG THE MORNING WILL BE ALL
SNOW ACROSS MOST AREAS EXCEPT SERN TX PNHDL...WHERE A RAIN AND SNOW
MIX WOULD BE THE RULE. HAVE REDONE THE GRIDS TO BETTER FIT SYNOPTIC
PATTERN. RAPIDLY IMPROVING CONDITIONS SEEN FOR SATURDAY AFTN AS THIS
SYSTEM EXITS STAGE RIGHT.

REMAINDER OF THE WEEKEND INTO EARLY NEXT WEEK SHOULD BE QUIET AS
SEMIZONAL FLOW OR WNW FLOW ALOFT PREVAILS. NEXT COLD FRONT SLATED TO
MOVE THRU SRN HIGH PLAINS LATER TUESDAY AFTERNOON...BUT SHOULD BE A
DRY ONE. ANOTHER DRY COLD FRONT PROGGED TO AFFECT THE REGION LATE
THURSDAY AFTN OR THU NIGHT. AGAIN...ANOTHER DRY PASSAGE.

ANDRADE

&&

.FIRE WEATHER...
THE COMBINATION OF WELL ABOVE NORMAL TEMPERATURES...SOUTH TO
SOUTHWEST WINDS OF 25 TO 30 MPH WITH HIGHER GUSTS...AND FORECAST
MINIMUM RELATIVE HUMIDITIES OF 20 TO 25 PERCENT WILL LEAD TO ELEVATED
FIRE WEATHER CONDITIONS TODAY ACROSS ALL OF THE OKLAHOMA AND TEXAS
PANHANDLES. RED FLAG CRITERIA ARE NOT EXPECTED TO BE ACHIEVED TODAY
AT THIS TIME.

ANDRADE

&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX                68  29  42  18  56 /   0  10  20   0   0
BEAVER OK                  67  28  39  16  55 /   0  20  20   0   0
BOISE CITY OK              58  20  38  13  54 /   0  20  20   0   0
BORGER TX                  68  30  42  21  57 /   0  20  20   0   0
BOYS RANCH TX              67  28  42  16  57 /   0  10  20   0   0
CANYON TX                  68  28  42  17  56 /   0  10  20   0   0
CLARENDON TX               71  33  45  20  57 /   0  10  20   0   0
DALHART TX                 63  24  41  13  57 /   0  20  20   0   0
GUYMON OK                  66  25  40  17  56 /   0  20  20   0   0
HEREFORD TX                67  27  42  16  56 /   0  10  20   0   0
LIPSCOMB TX                69  30  41  17  54 /   0  20  20   0   0
PAMPA TX                   68  31  41  20  56 /   0  10  20   0   0
SHAMROCK TX                72  36  45  20  57 /   0  10  20   0   0
WELLINGTON TX              72  37  47  21  57 /   0  10  20   0   0

&&

.PREV DISCUSSION... /ISSUED 515 AM CST FRI DEC 26 2008/

AVIATION...
FOR THE 12Z TAFS...ONCE AGAIN THE MAIN STORY WILL BE THE WINDS. WINDS
AT KAMA ARE ALREADY 18G29KT...AND WITH A PRESSURE GRADIENT INCREASING
THROUGH THE DAY AS A LOW APPROACHES...WILL SEE EVEN STRONGER WINDS
BETWEEN 14 AND 00Z. DO EXPECT AT LEAST A FEW GUSTS ABOVE 40KTS AT
KAMA...THEREFORE HAVE ISSUED AN AVIATION WEATHER WARNING IN EFFECT
UNTIL 00Z. WINDS SHOULD DIMINISH QUICKLY AFTER SUNSET WITH THE LOSS OF
DIURNAL MIXING. THE NEXT BIG STORY WILL BE THE COLD FRONT...EXPECTED
TO IMPACT THE TAF SITES BETWEEN 03 AND 07Z. IN ADDITION TO THE SHIFT
TO NORTHERLY AND NORTHWESTERLY WINDS...COULD SEE MVFR AND EVEN IFR
CONDITIONS BEHIND THE COLD FRONT. EXPECT AT LEAST AN MVFR STRATUS
DECK...AND COULD SEE MUCH LOWER CONDITIONS IF SNOW SHOWERS DEVELOP
AND MOVE OVER THE TERMINALS.

SJOHNSON

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&
Hazardous weather outlook, Dec 26, 10:17 AM CST, 17 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
1017 AM CST FRI DEC 26 2008

OKZ001>003-TXZ001>020-261900-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
1017 AM CST FRI DEC 26 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

STRONG SOUTHWEST WINDS OF 35 MILES AN HOUR WITH GUSTS TO AROUND 50
MILES AN HOUR WILL BE COMMON THROUGH THE AFTERNOON ACROSS THE
WESTERN OKLAHOMA PANHANDLE AND THE NORTHWEST TEXAS PANHANDLE WHERE
A WIND ADVISORY IN EFFECT.

THE COMBINATION OF ABOVE NORMAL TEMPERATURES...WINDY CONDITIONS...AND
FORECAST MINIMUM RELATIVE HUMIDITIES AS LOW AS 20 PERCENT WILL LEAD
TO ELEVATED FIRE WEATHER CONCERNS THROUGH THIS AFTERNOON ACROSS
ALL OF THE OKLAHOMA AND TEXAS PANHANDLES.

IN ADDITION...CAUTION IS ADVISED ON AREA LAKES TODAY DUE TO THE WINDY
CONDITIONS.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

GOEHRING

Nearby

Wind Advisories in Texas, 2008Wind Advisories in Oklahoma, 2008Every wind advisory in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.